AM  Vol.4 No.6 , June 2013
Exponential B-Spline Solution of Convection-Diffusion Equations
Author(s) Reza Mohammadi
ABSTRACT
We present an exponential B-spline collocation method for solving convection-diffusion equation with Dirichlet’s type boundary conditions. The method is based on the Crank-Nicolson formulation for time integration and exponential B-spline functions for space integration. Using the Von Neumann method, the proposed method is shown to be unconditionally stable. Numerical experiments have been conducted to demonstrate the accuracy of the current algorithm with relatively minimal computational effort. The results showed that use of the present approach in the simulation is very applicable for the solution of convection-diffusion equation. The current results are also seen to be more accurate than some results given in the literature. The proposed algorithm is seen to be very good alternatives to existing approaches for such physical applications.

Cite this paper
R. Mohammadi, "Exponential B-Spline Solution of Convection-Diffusion Equations," Applied Mathematics, Vol. 4 No. 6, 2013, pp. 933-944. doi: 10.4236/am.2013.46129.
References
[1]   R. C. Mittal and R. K. Jain, “Redefined Cubic B-Splines Collocation Method for Solving Convection-Diffusion Equations,” Applied Mathematical Modelling, 2012, in Press. doi:10.1016/j.apm.2012.01.009

[2]   M. A. Celia, T. F. Russell, I. Herrera and R. E. Ewing, “An Eulerian-Langrangian Localized Adjoint Method for the Advection-Diffusion Equation,” Advances in Water Resources, Vol. 13, No. 4, 1990, pp. 187-206. doi:10.1016/0309-1708(90)90041-2

[3]   M. Dehgan, “Weighted Finite Difference Techniques for the One-Dimensional Advection Diffusion Equation,” Applied Mathematics and Computation, Vol. 147, No. 2, 2004, pp. 307-319. doi:10.1016/S0096-3003(02)00667-7

[4]   M. K. Kadalbajoo and P. Arora, “Taylor-Galerkin BSpline Finite Element Method for the One-Dimensional Advection-Diffusion Equation,” Numerical Methods for Partial Differential Equations, Vol. 26, No. 5, 2010, pp. 1206-1223.

[5]   H. Nguyen and J. Reynen, “A Space Time Least-Squares Finite-Element Scheme for Advection-Diffusion Equation,” Computer Methods in Applied Mechanics and Engineering, Vol. 42, 1984, pp. 331-442. doi:10.1016/0045-7825(84)90012-4

[6]   Rizwan-Uddin, “A Second-Order Space and Time Nodal Method for the One-Dimensional Convection-Diffusion Equation,” Computers & Fluids, Vol. 26, No. 3, 1997, pp. 233-247. doi:10.1016/S0045-7930(96)00039-4

[7]   R. Codina, “Comparison of Some Finite-Element Methods for Solving the Diffusion-Convection-Reaction Equation,” Computer Methods in Applied Mechanics and Engineering, Vol. 156, No. 1, 1998, pp. 185-210. doi:10.1016/S0045-7825(97)00206-5

[8]   M. M. Chawla, M. A. Al-Zanaidi and D. J. Evans, “Generalized Trapezoidal Formulas for Convection-Diffusion Equations,” International Journal of Computer Mathematics, Vol. 72, No. 2, 1999, pp. 141-154. doi:10.1080/00207169908804841

[9]   M. M. Chawla, M. A. Al-Zanaidi and M. G. Al-Aslab, “Extended One Step Time-Integration Schemes for Convection-Diffusion Equations,” Computers & Mathematics with Applications, Vol. 39, No. 3-4, 2000, pp. 71-84. doi:10.1016/S0898-1221(99)00334-X

[10]   H. N. A. Ismail, E. M. E. Elbarbary and G. S. E. Salem, “Restrictive Taylor’s Approximation for Solving Convection-Diffusion Equation,” Applied Mathematics and Computation, Vol. 147, No. 2, 2004, pp. 355-363. doi:10.1016/S0096-3003(02)00672-0

[11]   S. Karaa and J. Zhang, “High Order ADI Method for Solving Unsteady Convection-Diffusion Problems,” Journal of Computational Physics, Vol. 198, No. 1, 2004, pp. 1-9. doi:10.1016/j.jcp.2004.01.002

[12]   M. Dehghan, “Numerical Solution of the Three-Dimensional Advection-Diffusion Equation,” Applied Mathematics and Computation, Vol. 150, No. 1, 2004, pp. 5-19. doi:10.1016/S0096-3003(03)00193-0

[13]   M. Dehghan, “On the Numerical Solution of the OneDimensional Convection-Diffusion Equation,” Mathematical Problems in Engineering, Vol. 2005, No. 1, 2005, pp. 61-74. doi:10.1155/MPE.2005.61

[14]   M. Dehghan, “Quasi-Implicit and Two-Level Explicit Finite-Difference Procedures for Solving the One-Dimensional Advection Equation,” Applied Mathematics and Computation, Vol. 167, No. 1, 2005, pp. 46-67. doi:10.1016/j.amc.2004.06.067

[15]   D. K. Salkuyeh, “On the Finite Difference Approximation to the Convection-Diffusion Equation,” Applied Mathematics and Computation, Vol. 179, No. 1, 2006, pp. 7986. doi:10.1016/j.amc.2005.11.078

[16]   I. Dag, D. Irk and M. Tombul, “Least-Squares Finite-Element Method for the Advection-Diffusion Equation,” Applied Mathematics and Computation, Vol. 173, No. 1, 2006, pp. 554-565. doi:10.1016/j.amc.2005.04.054

[17]   H. Karahan, “Implicit Finite Difference Techniques for the Advection-Diffusion Equation Using Spreadsheets,” Advances in Engineering Software, Vol. 37, No. 9, 2006, pp. 601-608. doi:10.1016/j.advengsoft.2006.01.003

[18]   H. Karahan, “A Third-Order Upwind Scheme for the Advection-Diffusion Equation Using Spreadsheets,” Advances in Engineering Software, Vol. 38, No. 10, 2007, pp. 688-697. doi:10.1016/j.advengsoft.2006.10.006

[19]   H. Karahan, “Unconditional Stable Explicit Finite Difference Technique for the Advection-Diffusion Equation Using Spreadsheets,” Advances in Engineering Software, Vol. 38, No. 2, 2007, pp. 80-86. doi:10.1016/j.advengsoft.2006.08.001

[20]   M. Dehghan and A. Mohebbi, “High-Order Compact Boundary Value Method for the Solution of Unsteady Convection-Diffusion Problems,” Mathematics and Computers in Simulation, Vol. 79, No. 3, 2008, pp. 683-699. doi:10.1016/j.matcom.2008.04.015

[21]   M. Dehghan and F. Shakeri, “Application of He’s Variational Iteration Method for Solving the Cauchy ReactionDiffusion Problem,” Journal of Computational and Applied Mathematics, Vol. 214, No. 2, 2008, pp. 435-446. doi:10.1016/j.cam.2007.03.006

[22]   H. F. Ding and Y. X. Zhang, “A New Difference Scheme with High Accuracy and Absolute Stability for Solving Convection-Diffusion Equations,” Journal of Computational and Applied Mathematics, Vol. 230, No. 2, 2009, pp. 600-606. doi:10.1016/j.cam.2008.12.015

[23]   A. Mohebbi and M. Dehghan, “High-Order Compact Solution of the One-Dimensional Heat and AdvectionDiffusion Equations,” Applied Mathematical Modelling, Vol. 34, No. 10, 2010, pp. 3071-3084. doi:10.1016/j.apm.2010.01.013

[24]   M. Sari, G. Güraslan and A. Zeytinoglu, “High-Order Finite Difference Schemes for Solving the Advection-Diffusion Equation,” Computers & Mathematics with Applications, Vol. 15, No. 3, 2010, pp. 449-460.

[25]   S. Chandra Sekhara Rao and M. Kumar, “Exponential BSpline Collocation Method for Self-Adjoint Singularly Perturbed Boundary Value Problems,” Applied Numerical Mathematics, Vol. 58, No. 10, 2008, pp. 1572-1581. doi:10.1016/j.apnum.2007.09.008

[26]   S. Chandra Sekhara Rao and M. Kumar, “Parameter-Uniformly Convergent Exponential Spline Difference Scheme for Singularly Perturbed Semilinear Reaction-Diffusion Problems,” Nonlinear Analysis, Vol. 71, 2009, pp. 15791588. doi:10.1016/j.na.2009.01.210

[27]   B. J. Mc Cartin, “Theory of Exponential Splines,” Journal of Approximation Theory, Vol. 66, No. 1, 1991, pp. 1-23. doi:10.1016/0021-9045(91)90050-K

[28]   S. Pruess, “Properties of Splines in Tension,” Journal of Approximation Theory, Vol. 17, No. 1, 1976, pp. 86-96. doi:10.1016/0021-9045(76)90113-1

[29]   B. J. Mc Cartin, “Theory, Computation, and Application of Exponential Splines,” Courant Mathematics and Computing Laboratory Research and Development Report, DOE/ER/03077-171, 1981.

 
 
Top